Colorado, 2022

Damaging Wind in Colorado, June 11, 2022

June 11, 2022 · NWS GLD · 1 event in 1 county or zone

In the evening hours of the 11th, an east-west line of showers formed in northeast Colorado and moved east. As these showers moved into Yuma County, CO, winds gusted out ahead of these showers, producing a 59 MPH gust south of Wray, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the evening hours of the 11th, an east-west line of showers formed in northeast Colorado and moved east. As these showers moved into Yuma County, CO, winds gusted out ahead of these showers, producing a 59 MPH gust south of Wray, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 7:20 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 7:20 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
820 PM MDT Sat Jun 11 2022

.UPDATE...
Issued at 820 PM MDT Sat Jun 11 2022

Somewhat complex forecast update for the remainder of tonight.
Thunderstorms just west of the forecast area have fallen apart
once they enter the forecast area. One storm west of the area had
a wind gust to 49 mph.

The 00z NAM has a 700mb theta-e axis north of the interstate at
present time which is where storms are approaching from the west.
DCAPE values in this area around 1500 J/KG supporting damaging
wind gusts.

By 06z the NAM has about 2K Joules of CAPE at 2km with no CIN over
far eastern Colorado with the instability axis is flowing into it
from the east. Both it and the HRRR show precipitation developing
or moving in from the west. As this area of instability moves east
and along I-70 by 09z DCAPE values increase somewhat with both
NAM/HRRR showing a small MCS type feature with potentially
damaging wind gusts the primary hazard. By 12z, this feature
should be out of the area.

HRRR wind gusts from the latest 01z run are a bit lower compared
to the 00z run but still suggest gusts up to 70 mph or so. HRRR
also continuing to show a heat burst signature featuring
temperatures just ahead of the stronger wind gusts reaching the
lower 90s with relative humidity falling into the 15 to 20 percent
range. The timing of this potential heat burst is similar to
climatology for the area.

So for the update I've started with extending the slight chance
pops, following the NAM and HRRR to an extent. Once confidence
increases in the event underway pops would be increased.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM MDT Sat Jun 11 2022

Upper ridge centered over the southern plains today will gradually
shift eastward on Sunday and Monday with a southwesterly flow
aloft through Tuesday. Embedded shortwaves will support a chance
for thunderstorms Sunday afternoon and evening, and once again
Tuesday evening. Temperatures will be much above normal through
the period with record high temperatures possible each day.

First chances for thunderstorms will be on Sunday. Appears storms
will initiate along subtle surface convergence boundary which will
separate dew points in the 50s to the north from the 30s and 40s
to the south. It will lie roughly along a Yuma to Russell Springs
line at 20-21z when models forecast initiation to occur. Storms
will then move northeast through the afternoon and evening,
exiting the area around 03z Sunday night. Environment is forecast
to be moderately unstable northeast of the boundary with deep
layer shear of around 35 kts. Models suggest discrete cells
initially will quickly form into a cluster as they move
northeast. SPC has Slight Risk across the area which seems
reasonable in this set up. Wind and hail will be the main hazards,
with deep layer shear limiting potential for supercells/tornadoes.
High temperatures will once again top out around 100 and lows
Sunday night in the 60s to lower 70s.

Monday will be hot, breezy and dry, although cannot totally rule
out an isolated high based storm in the afternoon that produces
little if any precipitation. Breezy to windy southwest winds
gusting to around 45 mph will introduce additional downslope
warming to an already hot set up, and record breaking temperatures
well into the 100s are expected, might see a few locations in
typically hot areas around Hill City reach 110. Apparent
temperatures will be a bit less with low humidity, topping out in
the 90s in western areas and lower 100s in eastern areas, where a
heat advisory may be needed. Cold front will move through late
Monday night with winds shifting to northwest. Low temperatures
will range from the upper 50s behind the front in Colorado to the
middle 70s ahead of it in north central Kansas.

Front should make its way through the entire forecast area by
Tuesday morning, but stall out in southern areas midday before
trying to retreat northward Tuesday afternoon. Will get a break
from the extreme heat on Tuesday, but still see highs ranging from
the upper 80s in Colorado to the upper 90s around Hill City.
Upper trough will swing through Tuesday night with best chances
for showers and thunderstorms north of Interstate 70 where
stationary front may be located. Deep layer shear will be quite
strong, perhaps too strong as instability is forecast to be weak
and limited to a narrow area along/north of the front. As a
result, severe risk appears to be fairly low. Low temperatures
Tuesday night will range from the upper 40s to upper 50s, slightly
below normal.

.LONG TERM...(Sunday night through Saturday)
Issued at 228 PM MDT Sat Jun 11 2022

The long term period will be dry with seasonable temperatures on
Wednesday that rise to well above average values again by Friday
and Saturday.

Southwest flow aloft becomes zonal and weaker as the upper low
pressure area moves into the Great Lakes region and high pressure
expands across the Plains as a ridge amplifies and moves across
the Rockies and High Plains by late Thursday. The upper ridge
continues east over the central continental U.S. on Friday and
into the Mississippi Valley region by late Saturday as the
incoming west coast trough rides up the back side of the ridge.

Cooler air behind a cold front remains across the central High
Plains region on Wednesday and begins modifying on Thursday as
near surface flow turns back to the south as a warm front lifts
across the region. High temperatures will be near average for this
time of year with highs on Wednesday in the 80s and lows mainly
in the 50s.

Temperatures continue to rise with gusty south to southwest near
surface winds aiding in the warming and drying of the airmass
Friday and Saturday in advance of the surface trough deepening
along the Front Range ahead of the incoming upper trough. Highs by
Saturday are expected to be back up in the middle 90s to lower
100s with lows in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 455 PM MDT Sat Jun 11 2022

KGLD...VFR conditions are expected through the period. Winds will
be all over the compass for the next 24 hours. Tonight, east winds
up to 10kts at taf issuance will veer to the south then southwest
at similar speeds. On Sunday, winds should be from the north up to
10kts, veering to the east then southeast through the day.
Thunderstorms are possible this evening in the 03z-06z timeframe.
Given the isolated nature and low confidence that any of them
would directly impact the terminal will be keeping them out of the
forecast at this time.

KMCK...VFR conditions are expected through the period. Winds
tonight generally from the northeast and east up to 10kts becoming
light and variable after midnight. On Sunday, northeast winds up
to 10kts in the morning should veer to the east then southeast
through the afternoon at similar speeds. No precipitation is
expected at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Jun 11, 6:10 PM MST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
710 PM MDT Sat Jun 11 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
710 PM MDT Sat Jun 11 2022 /810 PM CDT Sat Jun 11 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated thunderstorms are anticipated in far eastern Colorado
through sunset, moving east into extreme southwest Nebraska and
northwest Kansas through about midnight MDT (1 AM CDT). The primary
hazard at this time will be damaging outflow wind gusts. These wind
gusts may also produce a sudden increase in temperature and rapid
decrease in relative humidity, also known as a heat burst.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Heat indices will be at or a few degrees above 100 degrees east of
Highway 83 for Sunday and Monday afternoons.

Sunday isolated to scattered thunderstorms will be possible across
the Tri- State Region during the afternoon and evening, with some
possibly becoming severe. Quarter size hail and damaging wind gusts
will be the main threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
June 11, 8:39 PM MST
Where
Yuma County, 3.98 mi E of Wray Bowman Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.976, -102.205

Mesonet site is located at Osmus Farm. Gust is from outflow from a rain shower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038580.